Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 298, NWS Tulsa, OK

July 2, 2004Tulsa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 2, 2004, 3:52 AM CDT for Tulsa County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 3:52 AM CDT (08:52 UTC)
Expired
Jul 2, 2004, 4:45 AM CDT
In force
53 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Tulsa County, OK

The radar

The Tulsa radar (KINX), 36 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 020852
SVRTUL
OKC143-020945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
352 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TULSA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 445 AM CDT

* AT 352 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES WEST OF TULSA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TULSA...JENKS
  AND BROKEN ARROW.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED 
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE 
STORM HAS PASSED.

LAT...LON 3617 9610 3617 9601 3621 9600 3620 9583
          3617 9583 3617 9577 3598 9577 3602 9603
          3609 9603 3609 9611

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 2, 3:45 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
345 AM CDT FRI JUL 2 2004

CONVECTIVE COMPLEX THAT DEVELOPED LATE LAST EVENING OVER SOUTH
CENTRAL KS AND NORTH CENTRAL OK MAKING ITS WAY ACROSS NORTHEAST OK
THIS MORNING.  COMPLEX WILL CONTINUE TO MOVE TO THE SOUTH AND EAST
TODAY SPREADING OVER MUCH OF THE REMAINDER OF THE AREA.  HAVE SEEN A
FEW STORMS APPROACHING SEVERE LIMITS...OR MARGINALLY SEVERE OVER THE
PAST FEW HOURS...BUT MAIN CONCERN AT THE PRESENT TIME IS HEAVY RAIN
WITH TRAINING OF CELLS ON THE WESTERN EXTENT OF THE COMPLEX.  THE
COMPLEX IS EXPECTED TO MOVE INTO MORE UNSTABLE AIR IN PLACE OVER THE
SOUTHERN PART OF THE AREA IF IT HOLDS TOGETHER...SO SEVERE THREAT
WILL LIKELY INCREASE FURTHER TO THE SOUTH LATER TODAY IF COMPLEX CAN
BACKBUILD INTO SOUTHERN ZONES.

MID-UPPER LEVEL LOW CURRENTLY CENTERED OVER CENTRAL KS WILL CONTINUE
TO SLOWLY MOVE TO THE EAST OVER THE NEXT 24 HOURS.  06Z MESOETA
DEVELOPS ANOTHER COMPLEX BY LATE THIS EVENING THAT IT WANTS TO DROP
TO THE SOUTH MAINLY OVER THE EASTERN PART OF THE AREA DURING THE
NIGHT.  ALSO THE POTENTIAL FOR ANOTHER COMPLEX DEVELOPING LATE
SATURDAY EVENING OVER WESTERN KS THAT COULD REACH THE AREA BY EARLY
SUNDAY MORNING.  GFS HOWEVER...CURRENTLY DOWN-PLAYING THE SATURDAY
NIGHT COMPLEX.

UNSETTLED WEATHER EXPECTED TO CONTINUE INTO THE FIRST HALF OF NEXT
WEEK...AND WILL EXTEND A MENTION OF AT LEAST SLIGHT CHANCE POPS
THROUGH TUESDAY INTO WEDNESDAY FOR NOW.

PRELIM NUMBERS:

TUL    86   71   91   71 /  80   30   10   20
FSM    86   71   90   71 /  80   50   20   10
MLC    89   71   92   71 /  50   20   10   10
BVO    85   68   91   70 /  70   30   10   20
FYV    82   68   86   69 /  90   50   20   10
BYV    81   67   85   69 /  80   50   20   10
MKO    86   71   91   71 /  80   40   10   10
MIO    81   68   86   69 /  90   50   20   20
F10    88   71   92   71 /  70   20   10   10
HHW    89   72   92   71 /  50   10   10   10

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 1, 8:45 PM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
845 PM CDT THU JUL 1 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-020900-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
845 PM CDT THU JUL 1 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVER NORTHEAST OKLAHOMA
   TOWARD MIDNIGHT AND AFTER...

A SQUALL LINE WAS FORMING OVER SOUTH CENTRAL KANSAS AND NORTHWEST
OKLAHOMA EARLY THIS EVENING.  THIS SQUALL LINE MAY MOVE SOUTHEAST
INTO NORTHEAST OKLAHOMA BRINGING THE RISK OF DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.  THE SQUALL LINE MAY REACH OSAGE AND PAWNEE
COUNTIES BETWEEN 1030 PM AND MIDNIGHT AND SPREAD OVER THE REST OF
NORTHEAST OKLAHOMA AFTER MIDNIGHT.

OTHER STORMS MAY DEVELOP OVER WESTERN OKLAHOMA AND TRACK INTO
SOUTHEAST OKLAHOMA...BUT THE RISK OF SEVERE WEATHER THERE DOES NOT
APPEAR TO BE AS GREAT AS WAS THOUGH EARLIER IN THE DAY.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS ACTIVATION MAY BE NECESSARY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COMPLEX OF THUNDERSTORMS SHOULD BE ONGOING OVER PARTS OF THE
REGION FRIDAY MORNING. THIS ACTIVITY IS EXPECTED TO SLOWLY WEAKEN
THROUGH THE LATE MORNING HOURS. ADDITIONAL THUNDERSTORMS MAY DEVELOP
DURING THE AFTERNOON. THIS ACTIVITY IS EXPECTED TO DEVELOP INTO A
COMPLEX OF THUNDERSTORMS AND PUSH OFF TO THE SOUTHEAST FRIDAY
EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THE UPPER SYSTEM WILL CONTINUE ITS TREK EASTWARD...WITH PRECIPITATION
CHANCES DIMINISHING BY SATURDAY.  THUNDERSTORMS CHANCES RETURN
SUNDAY AND MONDAY AS COMPLEXES OF THUNDERSTORMS MAY TRACK INTO THE
AREA.  TUESDAY AND WEDNESDAY LOOK WARM AND DRY AT THIS TIME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 2, 2:09 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
209 AM CDT FRI JUL 2 2004

OKZ054>056-059-020815-
NOWATA OK-OSAGE OK-PAWNEE OK-WASHINGTON OK-
209 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE...WASHINGTON...NOWATA AND PAWNEE

AT 209 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTH OF LENAPAH TO 3 MILES SOUTHWEST OF
OCHELATA TO 11 MILES WEST OF MARAMEC...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...VERA...RAMONA...OCHELATA...NEW ALLUWE
...NOWATA...DELAWARE...LENAPAH...WATOVA...OSAGE...HOMINY...
AVANT...WOLCO...HALLETT...MARAMEC...BLACKBURN AND CLEVELAND.

A LARGE PORTION OF OSAGE...WASHINGTON...NOWATA AND PAWNEE COUNTIES
WILL BE AFFECTED BY THESE STORMS THROUGH 315 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
Special weather statement, Jul 2, 2:38 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
238 AM CDT FRI JUL 2 2004

OKZ057-061-020845-
CRAIG OK-ROGERS OK-
238 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     CRAIG AND ROGERS

AT 238 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 18 MILES NORTHWEST OF HOLLOW TO CENTRALIA TO
TALALA...MOVING EAST AT 30 MPH.

A LARGE PORTION OF CRAIG AND ROGERS COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 345 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
Special weather statement, Jul 2, 2:41 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
241 AM CDT FRI JUL 2 2004

OKZ060-064-020845-
CREEK OK-TULSA OK-
241 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     TULSA AND CREEK

AT 241 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF COLLINSVILLE TO 6 MILES NORTH
OF SILVER CITY...MOVING EAST AT 20 MPH.

A LARGE PORTION OF TULSA AND NORTHERN CREEK COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 345 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH AND VERY HEAVY RAINFALL.
Special weather statement, Jul 2, 3:23 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
323 AM CDT FRI JUL 2 2004

OKZ058-062-063-020930-
DELAWARE OK-MAYES OK-OTTAWA OK-
323 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OTTAWA...DELAWARE AND MAYES

AT 323 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTHWEST OF NARCISSA TO 11 MILES WEST OF
PRYOR...MOVING EAST AT 25 MPH.

A LARGE PORTION OF OTTAWA...DELAWARE AND MAYES COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 430 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH AND VERY HEAVY RAIN.
Special weather statement, Jul 2, 3:45 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
345 AM CDT FRI JUL 2 2004

OKZ060-064-020945-
CREEK OK-TULSA OK-
345 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     TULSA AND CREEK

AT 343 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM OWASSO TO SAPULPA TO DRUMRIGHT...MOVING EAST AT
20 MPH.

A LARGE PORTION OF TULSA AND CREEK COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 445 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...SMALL HAIL...AND TORRENTIAL RAINFALL.  AN URBAN AND SMALL
STREAMS FLOOD ADVISORY IS ALSO IN EFFECT FOR TULSA COUNTY THROUGH
530 AM.  MOTORISTS SHOULD BE PREPARED FOR FLOODED UNDERPASSES.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:02 AM CDTSevere Thunderstorm WarningTSASequoyah43 min
Jul 2, 12:44 AM CDTSevere Thunderstorm WarningTSAOsage61 min
Jul 2, 5:58 AM CDTFlash Flood WarningTSATulsa3 hr
Jul 2, 10:16 AM CDTFlash Flood WarningTSALeFlore, Sequoyah4 hr
Jul 2, 6:05 PM CDTSevere Thunderstorm WarningTSACraig, Nowata40 min
Jul 2, 6:41 PM CDTSevere Thunderstorm WarningTSACraig49 min
Jul 2, 6:50 PM CDTSevere Thunderstorm WarningTSADelaware, Ottawa55 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.